Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 297, NWS Austin/San Antonio, TX

September 27, 2004Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 27, 2004, 2:05 PM CDT for Edwards County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 2:05 PM CDT (19:05 UTC)
Expired
Sep 27, 2004, 5:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 271907
FFWSAT
TXC137-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS

* UNTIL 500 PM CDT

* AT 2 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING 19 
MILES SOUTHWEST OF ROCKSPRINGS...MOVING NORTHEAST AT 20 MPH.
PREVIOUS RAINS HAVE RESULTED IN SATURATED GROUND CONDITIONS..THUS 
FURTHER RAINFALL FROM THIS STORM WILL PRODUCE RAPID RUNOFF AND
RESULTANT FLOODING..PARTICULARLY IN LOW LYING OR FLOOD PRONE AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3028 10026 3028 10008 3009 9986 3010 9996
      3007 9999 2998 10000 2995 10003 2974 10044
      2984 10057 2986 10058

$$
2 follow-up statements
000 
WGUS74 KEWX 271931
FFSSAT
TXC137-272200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
232 PM CDT MON SEP 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR EDWARDS
COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTHEAST AROUND 
20 MPH ACROSS CENTRAL EDWARDS COUNTY. PREVIOUS RAINS HAVE RESULTED 
IN SATURATED GROUND CONDITIONS..THUS FURTHER RAINFALL FROM THIS 
ACTIVITY WILL PRODUCE RAPID RUNOFF AND RESULTANT FLOODING.. 
PARTICULARLY IN LOW LYING OR FLOOD PRONE AREAS.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... 
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3028 10026 3028 10008 3009 9986 3010 9996
      3007 9999 2998 10000 2995 10003 2974 10044
      2984 10057 2986 10058

$$
000 
WGUS74 KEWX 272203
FFSSAT
TXC137-272209-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 PM CDT MON SEP 27 2004

...THE FLASH FLOOD WARNING FOR EDWARDS COUNTY EXPIRED AT 500 PM 
CDT...

AT 500 PM CDT...THE SHOWERS AND THUNDERSTORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED AND NO LONGER POSE A THREAT FOR FLASH 
FLOODING. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
TO MOVE NORTHEAST ACROSS EDWARDS COUNTY OVER THE NEXT COUPLE OF 
HOURS. 


LAT...LON 3028 10026 3028 10008 3009 9986 3010 9996
      3007 9999 2998 10000 2995 10003 2974 10044
      2984 10057 2986 10058

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 10:10 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 27, 10:10 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1010 AM CDT MON SEP 27 2004

.UPDATE...KDFX VAP WIND PROFILE SHOWS THE MID LEVEL WINDS BECOMING
MORE WESTERLY. THIS WOULD EXPLAIN THE BREAKS IN THE OVERCAST OVER
THE WESTERN COUNTIES.  THE UPPER AIR PLOTS AND SATELLITE IMAGES SHOW
A LOW CENTER NEAR GUADALUPE PASS MOVING SLIGHT NORTH OF EAST AT 7
KTS. THE TROPICAL MOISTURE PLUME AHEAD OF IT HAS SLID EAST ACROSS
THE EASTERN HALF OF THE COUNTY WARNING AREA.  THE SET UP OVER THE
WESTERN COUONTIES THIS MORNING IS MORE CONDUCIVE TO SCATTERED
SHOWERS AND THUNDERSTORMS WITH THE UPPER LEVEL JET IN THE
VICINITY.  SO LOCALLIZED RAINFALL AMOUNTS WILL BE IN THE 1 TO 3 INCH
RANGE OVER THE FLOOD WATCH AREA.  AT THE SURFACE LOWER DEWPOINTS
CONTINUE TO FILTER SOUTHWEST ACROSS THE COUNTY WARNING AREA.  ANSD
TIN THE BOUNDARY LAYER THE CONTINUED DRY NORTHEAST FLOW HAS
MINIMIZED LOW CLOUDS TO ALL BUT THE RIO GRANDE REGION.  ALL THIS TO
SAY WILL NOT MAKE ANY CHANGES AT THIS TIME. THE FLOOD WATCH WILL
REMAIN THROUGH 4 PM.

&&

.PREVIOUS DISCUSSION...
SLOW MOVING UPPER LOW WILL CONTINUE TO FOCUS PACIFIC MOISTURE WEST
OF THE AUS/SAT METRO AREAS TODAY AND TONIGHT. MUCH OF THE DYNAMICS
APPEARS TO BE READY TO BREAK DOWN INTO AN OPEN WAVE IN THE NEXT 24
HOURS AS A KICKER SYSTEM APPROACHES FROM CA. THUS THE METRO AREAS
WILL LIKELY MISS OUT ON A GOOD RAIN OPPORTUNITY WITH THE PACIFIC
PLUME SPREADING OUT IN THE RIDGE AXIS JUST EAST OF THIS FEATURE.
VAD WINDS CONTINUE TO PUMP IN DRIER NORTHEAST WINDS TO PRECLUDE
DIURNAL CONVECTION. A SMALL SURGE OF MOISTURE AND INSTABILITY
CURRENTLY NEAR FALCON RESERVOIR COULD ENHANCE A FEW SHOWERS FARTHER
EAST INTO THE SAT AREA THIS AFTERNOON/EVE.

MEANWHILE, A CONTINOUS FEED OF MOISTURE AND SHOWERS WILL KEEP WESTERN
COUNTIES IN A RUNOFF THREAT, BUT ONLY A MODERATE ONE. EXPECT RAINS TO
BE MAINLY ONE HALF TO ONE INCH, BUT ANY TRAINING OF ECHOES TO
APPROACH 2 INCHES WOULD LIKELY RESULT IN ADDITIONAL FLOODING OVER VAL
VERDE, EDWARDS, AND NORTHERN KINNEY COUNTIES. THUS WILL EXTEND THE
FFA FOR THESE COUNTIES INTO TODAY WHILE ALLOWING THE FLATTER AND
LESS SATURATED MAVERICK COUNTY TO EXPIRE. THOUGH THUNDERSTORMS ARE
MENTIONED AS POSSIBILITIES THROUGH TUESDAY AFTERNOON, MOST OF THE
RAINS WILL BE LIGHT TO MODERATE SHOWERS.

BEYOND TUESDAY, THE GFS CONTINUES TO INDICATE A MOIST PATTERN WITH
ANOTHER WEAK UPPER LOW DROPPING INTO THE SOUTHWESTERN US. WHILE THIS
PATTERN LOOKS REASONABLE, SATELLITE WV IMAGERY SUGGESTS A BREAK FROM
THE TROPICAL MOISTURE FEED FOR THIS NEXT SYSTEM. THUS HAVE REMOVED
MENTION OF MOST RAIN FROM THE EXTENDED FORECAST WITH THE EXCEPTION OF
A SLIGHT CHANCE OF SHOWERS FRI/SAT AS THE EJECTING LOW SKIRTS
NORTHEAST INTO THE CENTRAL PLAINS. MODEL TRENDS ARE BACKING OFF A
COLD FRONT PASSAGE OVER THE WEEKEND SO DAYS 4 THROUGH 7 REFLECT A
MIXTURE OF CLOUDS AND MILD WEATHER TO HEDGE OUR BETS A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  62  86  62 /   0   5  10  10
AUSTIN BERGSTROM INTL AIRPORT  88  60  86  59 /   0   5  10  10
DEL RIO INTL AIRPORT           82  64  82  63 /  70  40  40  20
SAN ANTONIO INTL AIRPORT       86  63  86  63 /  20  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/01
Hazardous weather outlook, Sep 26, 5:10 PM CDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 PM CDT SUN SEP 26 2004

TXZ171>173-183>194-202>209-217>225-228-271100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
510 PM CDT SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 7 AM CDT
MONDAY FOR VAL VERDE...EDWARDS...KINNEY AND MAVERICK COUNTIES.  A
SLOW MOVING UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST STATES IS
GENERATING SHOWERS AND THUNDERSTORMS. THE WET WEATHER IS LIKELY TO
CONTINUE THROUGH TONIGHT PRODUCING A THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY MAY DICTATE EXTENSION
OF THE FLOOD WATCH FOR FLASH FLOODING FOR THE WESTERN-MOST
COUNTIES OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:44 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 26, 10:39 PM CDTFlash Flood WarningEWXEdwards4 hr
Sep 26, 11:38 PM CDTFlash Flood WarningEWXVal Verde4 hr
Sep 27, 12:46 PM CDTFlash Flood WarningEWXVal Verde3 hr
Sep 27, 4:28 PM CDTFlash Flood WarningEWXKinney, Val Verde2 hr
Sep 27, 6:31 PM CDTFlash Flood WarningEWXReal, Uvalde3 hr
Sep 27, 6:33 PM CDTFlash Flood WarningEWXKinney57 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.